5 terms

Giddens Chapter 8: Fluid & Electrolytes

STUDY
PLAY

Terms in this set (...)

A patient has newly diagnosed hyperparathyroidism. What should the nurse expect to find during an assessment at the beginning of the nursing shift?
A. Lethargy and constipation from hypercalcemia
B. Positive Trousseau's sign from hypercalcemia
C. Lethargy and constipation from hypocalcemia
D. Positive Trousseau's sign from hypocalcemia
Answer: A
Rationale: Parathyroid hormone (PTH) shifts calcium from the bones into the extracellular fluid (ECF). Excessive PTH causes hypercalcemia, which is manifested by lethargy and constipation. A positive Trousseau's sign is characteristic of hypocalcemia rather than hypercalcemia. Answers that indicate hypocalcemia are not correct, because PTH moves calcium into the ECF.
A patient injured in an earthquake today when a wall fell on his legs received 9 units of blood an hour ago because he was hemorrhaging. Which laboratory value should the nurse check first when the report returns?
A. Serum sodium
B. Serum potassium
C. Serum total calcium
D. Serum magnesium
Answer: B
Rationale: The patient has two major risk factors for hyperkalemia: massive sudden cell death from a crushing injury (potassium shift from cells into the extracellular fluid) and massive blood transfusion (rapid potassium intake). Although massive blood transfusion may cause calcium and magnesium ions to bind to citrate in the blood, thereby decreasing the physiological availability of those ions, it does not decrease the total calcium or magnesium laboratory measurements. Clinically significant changes in serum sodium are the least likely in this patient.
A patient has a tumor that secretes excessive antidiuretic hormone (ADH). He is confused and lethargic. His partner wants to know how a change in blood sodium can cause these symptoms. What should the nurse teach the patient's partner?
A. Decreased sodium in the blood causes the blood volume to decrease so that not enough oxygen reaches the brain.
B. Decreased sodium in the blood causes brain cells to swell so that they do not work as effectively.
C. Increased sodium in the blood causes the blood volume to increase so that too much oxygen reaches the brain.
D. Increased sodium in the blood causes brain cells to shrivel so that they do not work as effectively.
Answer: B
Rationale: The normal action of ADH is renal reabsorption of water, which dilutes the blood. Excessive ADH causes hyponatremia, which is manifested by a decreased level of consciousness because the osmotic shift of water into the brain cells impairs their function. Hyponatremia does not decrease the blood volume. Answers that include increased sodium in the blood are incorrect because ADH excess causes hyponatremia rather than hypernatremia.
A patient has acute gastroenteritis with watery diarrhea. Which statement by this patient would indicate that the nurse's teaching has been effective?
A. "I should drink a lot of tap water today."
B. "I need to take more calcium tablets today."
C. "I should avoid fruits with potassium in them."
D. "I need to drink liquids with some sodium in them."
Answer: D
Rationale: Sodium-containing fluids are removed from the body by acute diarrhea and must be replaced to prevent an extracellular fluid volume (ECV) deficit. Drinking tap water will not prevent ECV deficit from diarrhea, because tap water does not contain enough sodium to hold the water in the extracellular compartment. Taking calcium tablets is an incorrect answer because hypocalcemia is characteristic of chronic diarrhea rather than acute diarrhea. Restricting fruits is an incorrect answer because diarrhea increases the potassium output and the potassium intake should be increased to balance it.
The home health nurse should assess a patient who has chronic diarrhea for which fluid and electrolyte imbalances? (select all that apply)
A. Extracellular fluid volume (ECV) excess
B. Extracellular fluid volume (ECV) deficit
C. Hypokalemia
D. Hyperkalemia
E. Hypocalcemia
F. Hypercalcemia
Answer: B, C, E
Rationale: Chronic diarrhea has a high risk of causing ECV deficit, hypokalemia, and hypocalcemia because it increases the fecal output of sodium-containing fluid, potassium, and calcium. Unless the intake of these substances increases appropriately, imbalances will occur. Excesses of ECV, potassium, and calcium are not likely, because the ECV, potassium, and calcium are being removed from the body.
YOU MIGHT ALSO LIKE...
STUDY GUIDE